Ohio, 2006

Hail and Damaging Wind in Ohio, April 14, 2006

April 14, 2006 · NWS CLE · 10 events in 6 counties and zones

9 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 14, 1:50 AM EST, 6 hours 21 minutes earlier.

Area forecast discussion, Apr 14, 1:50 AM EST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
250 AM EDT FRI APR 14 2006

.SHORT TERM (TODAY THRU SUN)...
MCS CONTS TO MOV SE ACRS IN.  PEAK SFC GUSTS SO FAR HAVE BEEN ABOUT
35 KNOTS.  STRONGER HAIL PRODUCING STORMS FURTHER W BUT THESE SHOULD
PASS TO THE S OF FCST THIS AM AS SHOULD ACTIVITY MOVING INTO CNTRL
IN ATTM.  MORE TSRA OVER LOWER MI.  FOR THE TIME BEING FEELING
CONFIDENT THAT WE WILL NOT SEE MUCH IF ANY SEVERE WX THIS AM.
HOWEVER...MOST OF FCST AREA SHOULD SEE SUM SHRA/TSRA AT SOME POINT.
WL CONT WITH A FCST VERY SIMILAR TO PREVIOUS PACKAGE WITH
CATAGORICAL POPS FOR A FEW HOURS THIS AM.  BY 12Z BACK EDGE OF
STORMS SHOULD BE THRU THE KTOL AREA.  LATER TODAY...FCST AREA IN
WARM SECTOR TO THE S OF FRONTAL SYSTEM SET TO MOVE THRU TONIGHT.
BUFKIT SOUNDINGS VERY UNSTABLE WITH LI/S BELOW NEG 8 FOR A TIME THIS
AFT.  VERY HIGH CAPES AS WELL FROM STEEP LAPSE RATES.
HOWEVER...BOUNDARY LAYER MOIST NOT THAT IMPRESSIVE AND WILL ALSO
HAVE TO MIX TO CONSIDERABLE DEPTH TO OVERCOME HIGH CONVECTIVE
INHIBITION (CIN) VALUES.   SO..WILL PROBABLY REMAIN DRY THIS
AFT...BUT IF SUFFICIENT MIXING DOES OCCUR WE COULD SEE SOME STRONG
TO SEVERE STORMS.  THIS IS MORE LIKELY THE FURTHER S YOU GO AS LOW
LEVEL MOIST INCREASES.  CDFNT SHOULD SAG S ACROSS FCST AREA TONIGHT
AS LOW PRES MOVES INTO SWRN QUEBEC.  NAM A LITTLE FASTER DROPPING
FRONT S THAN GFS..BUT BOTH TAKE BOUNDARY WELL S OF THE AREA ON SAT.
FOR NOW JUST CHC WORDING TONIGHT FOR MANY OF THE SAME REASONS
MENTIONED ABOVE.  SAT COULD BE NIP AND TUCK BUT BOUNDARY SHOULD BE
JUST FAR ENUF S TO KEEP ENTIRE FCST AREA DRY.  PRECIP CHCS WILL
AGAIN BEGIN TO INCREASE LATE SAT NIGHT AS BOUNDARY COMES BACK N IN
RESPONSE TO DEVELOPING PLAINS LOW.  SUM DIFFS WITH MODELS HANDLING
OF THIS NEXT SYSTEM BUT CURRENT WORDING IN ZONES SUFFICIENT FOR TIME
BEING.  PRECIP SHOULD HAVE A TOUGH TIME SPREADING INTO NERN OH AND
NW PA ON SUN GIVEN DRY ELY FLOW EXPECTED.  SO BEST CHCS WILL CONT TO
BE FAR SWRN ZONES WHICH WILL BE CLOSER TO BOUNDARY.  SHOULD GET A
FAIR AMOUNT OF SUN THIS AFT AND TEMPS THIS AFT WILL BE INTO THE MID
AND UPPER 70S MOST AREAS.  COOLER BUT STILL ABOVE NORMAL ON SAT.
HAVE DROPPED TEMPS BACK A LITTLE FOR SUN BECAUSE OF PREVIOUSLY
MENTIONED ELY FLOW.
&&

.LONG TERM (SUN NGT THRU THUR)...
MODELS STILL STICKING WITH VARIOUS SOLUTIONS ON SUNDAY...GFS STILL
STRONGEST AND FARTHEST NORTH BRINING UPPER LOW DIRECTLY ACROSS THE
AREA. NEW NAM HAS MORE SOUTHERN TRACK OF SYSTEM UNDER THE BLOCK
SIMILAR TO ECMWF WHICH HAS BEEN CONSISTENTLY SOUTH WHILE NEW
CANADIAN MODEL TRENDING A BIT MORE TOWARD GFS SOLUTION. IN ANY
CASE...STILL LEANING TOWARD CHANCE SHOWER/STORMS. IF THE DAY DAWNS
SUNNY AND WARM AND DEWPOINTS CREEP UP MORE BIG TSTORMS ARE NOT OUT
OF THE QUESTION. OF COURSE IT COULD JUST AS WELL CLOUD UP AND START
TO RAIN OR DRIZZLE. SOME LINGERING SHOWERS INTO EARLY MONDAY
ESPECIALLY SOUTH BEFORE HIGH PRESSURE EVER EASTERN CANADA STARTS TO
BUILD SOUTH. NEXT CDFNT ON TRACK FOR WEDNESDAY. TROUGH ALOFT AXIS
PROGGED TO STAY WELL WEST OF FCST AREA THRU MIDDLE OF NEXT WEEK SO
COOLEST AIR WILL TAKE SOME TIME TO PROGRESS EASTWARD NEXT WEEK SO
WILL FCST TEMPS NEAR NORMAL UNTIL LATER IN THE WEEK EXCEPT COOLER
NEAR LAKE ERIE MONDAY AND RATHER CHILLY MONDAY NIGHT.

&&

.AVIATION (06Z-06Z)...
LOW MID CLOUDS AND LIGHT RAIN COVER MUCH OF THE FORECAST AREA WHICH
LIES JUST NORTH OF WARM FRONT. LARGE COMPLEX SHOWERS AND
THUNDERSTORMS MOVING INTO INDIANA WHICH WILL SPREAD ACROSS THE FA
AFTER ABOUT 08Z. EXPECT STRONGEST STORMS W AND S AND HAVE PUT IN
GUSTY WINDS TO 35KT WITH THEM. AT THIS TIME APPEARS STORMS ARE
TAKING MORE SE TRACK AND THE STRONGEST STORMS MAY PASS JUST TO S BUT
STILL EXPECT THE MCS TO AFFECT MUCH OF THE FA EARLY THIS MORNING.
AFTERWARDS SHOULD GET BREAK UNTIL AFTERNOON. PUT IN PROB GROUP FOR
TSTMS MOST SITES THIS AFTERNOON. IT MAY REAMIN DRY AS MODEL SOUNDING
WERE SHOWING THAT IT MAY TAKE A LOT LIFT FOR STORMS TO DEVELOP BUT
IF LIFT IS REACHED TSTMS CAN BE EXPECTED. THEN COLD FRONT MOVES
THROUGH EARLY TONIGHT AND HAVE SHOWERS INCLDUED WITH IT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...KUBINA
LONG TERM...KOSARIK
AVIATION...WCR
Hazardous weather outlook, Apr 14, 5:02 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
602 AM EDT FRI APR 14 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-151015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
602 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
NORTHERN OHIO AND NORTHWESTERN PENNSYLVANIA TODAY AND
TONIGHT...NONE ARE EXPECTED TO BECOME SEVERE. LOCALLY HEAVY
RAINFALL IS POSSIBLE HOWEVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Richland

When
April 14, 8:11 AM EST
Where
Richland County, Ontario
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -82.633

Penny size hail was observed.

Hail, Hancock

When
April 14, 4:05 PM EST to 4:09 PM EST
Where
Hancock County, Findlay
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -83.650

Nickel to penny size hail was observed.

Hail, Richland

When
April 14, 4:26 PM EST to 4:27 PM EST
Where
Richland County, Ontario
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -82.633

Nickel size hail was observed.

Hail, Wyandot

When
April 14, 4:30 PM EST
Where
Wyandot County, Carey
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -83.367

Nickel size hail was observed.

Hail, Richland

When
April 14, 4:34 PM EST to 4:44 PM EST
Where
Richland County, Ontario
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -82.633

Hail ranging between quarter and penny size was observed. Quarter size hail was also observed near the Clear Fork Reservoir just south of Ontario.

Hail, Richland

When
April 14, 4:44 PM EST
Where
Richland County, Mansfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Penny size hail was observed.

Hail, Morrow

When
April 14, 4:50 PM EST
Where
Morrow County, Cardington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.500, -82.900

Penny size hail was observed.

Hail, Knox

When
April 14, 5:00 PM EST
Where
Knox County, 4 mi E of Mt Liberty
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -82.550

Nickel size hail was observed.

Hail, Crawford

When
April 14, 5:04 PM EST
Where
Crawford County, Crestline
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -82.733

Nickel size hail was observed.

Thunderstorm Wind, Richland

When
April 14, 5:20 PM EST
Where
Richland County, 1 mi E of Lucas
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -82.400

Several large limbs were reported down in a roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503587, 5503578, 5503581, 5503586, 5503579, 5503583, 5503585, 5503582, 5503580, 5503584.